Alert archive / Alabama / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 99, NWS Mobile, AL

April 9, 1998Crenshaw County, Alabama

NWS Mobile, AL issued this severe thunderstorm warning at Apr 9, 1998, 2:39 AM CDT for Crenshaw County, Alabama. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 9, 1998, 2:39 AM CDT (07:39 UTC)
Expired
Apr 9, 1998, 3:10 AM CDT
In force
31 min
Issued by
NWS Mobile, AL
Area
Whole counties

County Crenshaw County, AL

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 7.7 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 1998-04-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2060 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 1998-04-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 148 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2060 J/kg
Mixed-layer CIN
-18 J/kg
Mixed-layer LCL
632 m above ground
0-6 km bulk shear
79 kt
0-1 km storm-relative helicity
148 m²/s²
0-3 km storm-relative helicity
284 m²/s²
Significant tornado parameter
0.0
Supercell composite
12.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMOB 090739 RRA
SVRMOB
ALC041-090810-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
239 AM CDT THU APR 9 1998

THE NATIONAL WEATHER SERVICE IN MOBILE AL HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 310 AM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN SOUTHERN ALABAMA

   ...CRENSHAW COUNTY

AT 236 AM CDT... DOPPLER RADAR AT MOBILE INDICATED A LINE OF SEVERE
THUNDERSTORMS FROM NEAR PANOLA TO HONORAVILLE. THE LINE OF STORMS WAS
MOVING EAST NORTH EAST AT NEAR 40 MPH.

THE STORMS WILL AFFECT HIGHLAND HOME AROUND 245 AM AND LUVERNE NEAR 3
AM.


IF YOU ARE CAUGHT OUTSIDE... SEEK REFUGE FROM THE STORM IN A
STRONG BUILDING. BOATERS ON AREA LAKES SHOULD TAKE SHELTER.
DAMAGING WIND... LARGE HAIL... VERY HEAVY RAIN... AND DANGEROUS
LIGHTNING ARE ALL LIKELY. DO NOT SEEK SHELTER UNDER TREES OR OTHER
ISOLATED TALL OBJECTS. THESE ATTRACT LIGHTNING. DO NOT DRIVE INTO
AREAS WHERE WATER COVERS "THE ROAD.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 8, 2:25 PM CDT, 12 hours 14 minutes earlier.

Area forecast discussion, Apr 8, 2:25 PM CDT, 12 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
225 PM CDT WED APR 8 1998

WW 184 ACRS NE CWA REMAINS IN AFFECT UNTIL 21Z THIS AFTN.  EARLIER
STMS OVR COVINGTON/CRENSHAW COS HAVE LAID DOWN A RAIN COOLED BNDRY
WEDGED UP ACRS S/SE AL.  MOISTURE GRADIENT REMAINS TIGHT ACRS COASTAL
SXNS AND EXPECT ADDITIONAL STMS TO FIRE ALG INSTABILITY AXIS THRU
REMAINDER OF AFTN.  TO W...LOLVL MOISTURE POOLING INTO SE MS.
AIRMASS IS QUITE UNSTABLE WITH MODIFIED SIL SOUNDINGS WITH TMAX AT 78
YIELDING CAPES OVR 3K J/KG...LIS TO -10...SWEATS OVR 500...FVRBL WET
BULB ZEROS AT OVR 9000...AND SPEED SHEAR IN LOWEST 3 KM YIELDING SR
HELICITIES OVR 170 M2/S2.  ALTHO RADAR QUIETING DOWN A BIT FOR
NOW...AM WAITING FOR ANOTHER RND OF STMS TO DVLP THRU NEXT SVRL HRS
ESPECIALLY AS SFC FOCUS FM FNTL BNDRY ACRS E TX APPROACHES RGN
TONIGHT. SVR WX STILL A THREAT WITH LRG HAIL...DAMAGING WINDS THE
MAIN THREAT AND PSBL TORNADIC STMS MAINLY N OF IMMEDIATE COAST CLOSER
TO BETTER DYNAMICS. DRIER LOLVLS AND STABLE AIR TO MOVE ACRS RGN THU
FOLLOWING FROPA.  TMPS INTERESTING WITH INDICATIONS OF WRP ARND
LOCLDS FOR THU. WL LEAN CLOSER TO FAN NUMBERS MIDDLE PDS.

OVR MARINE AREA...LOOK FOR WIND SHIFT TO OCCUR DURING EARLY MORNING
HRS 15 TO 20 KTS AND GUSTY FOLLOWING FROPA.  SEAS 4 TO 6 FT.

MOB 62/72/48/75 7000  PNS 64/74/51/74 7000
DTS 64/73/54/73 7000  EVR 62/75/45/75 7000 10

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 9, 1:06 AM CDTSevere Thunderstorm WarningMOBClarke, Monroe59 min

Nearby

Severe Thunderstorm Warnings in Alabama, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.